Rowena Garrison

Over the last week I was given bisoprolol in place of propranolol SR 80mg x 2 daily due to heart palpitations (ventricular ectopic beat. I have never felt so ill. 3 days in I started with chronic anxiety, high blood pressure, sore throat, Chronic stomach acid and belching, nausea, dizziness, sleeplessness, faster pulse rate etc. 4 days in the dose was increased from 3.75mg to 5mg over the next 2 days I gradually could not function due to the side effects and felt very weak. I woke up with soaring blood pressure, I was given an ECG and apart from 1 ectopic beat this was normal but I felt very ill. I told the GP I was stopping the bisoprolol and going back to the Proranalol. I am on my third day in and I feel things are getting under better control, however I still feel quite fragile. I went from working full time running a house etc to someone who could not even prepare a drink. all in 5 days.

Has anyone else had an experience like this.

5 Replies

  • Not much help, but no, I haven't had anything like your side effects and I'm on 10mg a day (split into 2 X 5mg). All the side effects you quote seem to be listed against the medicine so I guess you must be one of the unlucky ones to have the lot. It may have also reacted with anything else you've taken or maybe there's something in your diet affecting it....I'm no expert, just gleaning information from the net.

    I've been taking Bisoprolol for over 5 years now and the only possible side effect I have (and I don't know whether it is this one or any of the other 5 types of meds I'm taking) is my hands readily go numb when I'm in bed or doing anything with them raised above my head.

    Anyway, hope you're improving going back on your old meds.


  • I wonder if the propranolol was fully out of your system before the bisoprolol went in. It might be worth asking your pharmacist if there could have been a reaction between the two.

  • Not with this medication.but with others,DO NOT MAKE THE MISTAKE of thinking it is YOU,and not the medication,I often think if the problem comes on slowly, it takes the same amount of time to get it out of your system.

    I have learnt never to question me,BUT TO QUESTION that innocent looking little white chemical/pill,

    Get well soon.

  • One side effect was not listed it took a registar to explain it was very rare,but did happen,BE WARY if the side effect is not listed,it does not mean it does not happen,

    IT IS NOT YOU,AND GP stands for general practicioner, not the expert.

  • A thought is to ask were you given to much too quickly and the body was not given time to acclimatise. In my case I have only ever had it in steps of 1.25mg at a time with four or more weeks between step increases, although I understand that sometimes it can be two or three weeks. When I was going to have dose increased from 5mg to 7.5mg the consultant asked if I wanted to increase to 6.25 for a month and then to the 7.5 or straight to 7.5. I decided to do the 6.25mg step as it seemed to have worked for me previously only going up 1.25mg at a time.

    Another thing is that the original medication will almost certainly have been in your system when you started on the bisoprolol. What efefct did that have. Many of the medicines used for heart treatments seem to hang around in the body for four weeks or more (I think Amioderone is 3 months).

You may also like...